Aequationes mathematicae

, Volume 90, Issue 5, pp 879–903 | Cite as

On the covering index of convex bodies

  • Károly Bezdek
  • Muhammad A. Khan


Covering a convex body by its homothets is a classical notion in discrete geometry that has resulted in a number of interesting and long-standing problems. Swanepoel introduced the covering parameter of a convex body as a means of quantifying its covering properties. In this paper, we introduce two relatives of the covering parameter called covering index and weak covering index, which upper bound well-studied quantities like the illumination number, the illumination parameter and the covering parameter of a convex body. Intuitively, the two indices measure how well a convex body can be covered by a relatively small number of homothets having the same relatively small homothety ratio. We show that the covering index is a lower semicontinuous functional on the Banach-Mazur space of convex bodies. We further show that the affine d-cubes minimize the covering index in any dimension d, while circular disks maximize it in the plane. Furthermore, the covering index satisfies a nice compatibility with the operations of direct vector sum and vector sum. In fact, we obtain an exact formula for the covering index of a direct vector sum of convex bodies that works in infinitely many instances. This together with a minimization property can be used to determine the covering index of infinitely many convex bodies. As the name suggests, the weak covering index loses some of the important properties of the covering index. Finally, we obtain upper bounds on the covering and weak covering index.

Mathematics Subject Classification

52C17 52C15 


Convex body Hadwiger Covering Conjecture Boltyanski-Hadwiger Illumination Conjecture Covering index Covering parameter Illumination number Illumination parameter 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Belousov J.F.: Theorems on covering of plane figures. Ukrain. Geom. Sb. 20, 10–17 (1977)MathSciNetGoogle Scholar
  2. 2.
    Bezdek K.: . Beiträge Algebra Geom. 14, 7–13 (1983)MathSciNetMATHGoogle Scholar
  3. 3.
    Bezdek K.: Research problem 46. Period. Math. Hungar. 24, 119–121 (1992)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bezdek K., Langi Z., Naszódi M., Papez P.: Ball-polyhedra. Discrete Comput. Geom. 38(2), 201–230 (2007)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bezdek, K.: Classical topics in discrete geometry, CMS Books in Mathematics. Springer, New York (2010)Google Scholar
  6. 6.
    Boltyanski V.: The problem of illuminating the boundary of a convex body. Izv. Mold. Fil. AN SSSR 76, 77–84 (1960)Google Scholar
  7. 7.
    Boltyanski V., Martini H., Soltan P.S.: Excursions into combinatorial geometry. Springer, New York (1997)CrossRefMATHGoogle Scholar
  8. 8.
    Boltyanski V., Martini H.: Illumination of direct vector sums of convex bodies. Stud. Sci. Math. Hung. 44(3), 367–376 (2007)MathSciNetMATHGoogle Scholar
  9. 9.
    Brass P., Moser W., Pach J.: Research problems in discrete geometry. Springer, US (2005)MATHGoogle Scholar
  10. 10.
    Fejes Tóth, G.: Thinnest covering of a circle with eight, nine, or ten congruent circles. In: Combinatorial and computational geometry, Math. Sci. Res. INst. Publ., vol. 52, pp. 361–376. Cambridge Univ. Press, Cambridge (2005)Google Scholar
  11. 11.
    Fudali S.: Homotetyczne pokrycie trójkata. Matematyka 35, 94–109 (1982)Google Scholar
  12. 12.
    Gohberg, I. Ts., Markus, A.S.: A certain problem about the covering of convex sets with homothetic ones. Izvestiya Moldavskogo Filiala Akademii Nauk SSSR (In Russian). 10(76), 87–90 (1960)Google Scholar
  13. 13.
    Hadwiger H.: Ungelöste Probleme Nr. 20. Elem. der Math. 12, 121 (1957)MathSciNetGoogle Scholar
  14. 14.
    Hadwiger H.: Ungelöste Probleme Nr. 38. Elem. der Math. 15, 130–131 (1960)MathSciNetGoogle Scholar
  15. 15.
    Kiss Gy., de Wet P.O.: Notes on the illumination parameters of convex polytopes. Contrib. Discrete Math. 7(1), 58–67 (2009)MathSciNetMATHGoogle Scholar
  16. 16.
    Lassak M.: Covering a plane convex body by four homothetical copies with the smallest positive ratio. Geom. Dedicata 21, 157–167 (1986)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Lassak, M.: Covering plane convex bodies by smaller homothetical copies. In: Intuitive Geometry (Siófok, 1985), Colloq. Math. Soc. János Bolyai, vol. 48, pp. 331–337. North-Holland, Amsterdam (1987)Google Scholar
  18. 18.
    Lassak M.: Covering the boundary of a convex set by tiles. Proc. Am. Math. Soc. 104(1), 269–272 (1988)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Levi F.W.: Ein geometrisches Überdeckungsproblem. Arch. Math. 5, 476–478 (1954)CrossRefMATHGoogle Scholar
  20. 20.
    Levi F.W.: Überdeckung eines Eibereiches durch Parallelverschiebungen seines offenen Kerns. Arch. Math. 6(5), 369–370 (1955)CrossRefMATHGoogle Scholar
  21. 21.
    Macbeath A.M.: A compactness theorem for affine equivalence-classes of convex regions. Can. J. Math. 3, 54–61 (1951)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Martini H., Soltan V.: Combinatorial problems on the illumination of convex bodies. Aequationes Math. 57, 121–152 (1999)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    MathOverFlow, Covering a unit ball with balls half the radius. (version: 2012-08-05)
  24. 24.
    Rogers C.A.: A note on coverings. Mathematika. 4, 1–6 (1957)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Rogers C.A., Shephard G.C.: The difference body of a convex body. Arch. Math. 8, 220–233 (1957)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Rogers C.A.: Covering a sphere with spheres. Mathematika 10, 157–164 (1963)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Rogers C.A., Zong C.: Covering convex bodies by translates of convex bodies. Mathematika 44, 215–218 (1997)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Schneider, R.: Convex bodies: the Brun-Minkowski Theory, 2nd edn. Encyclopedia of mathematics and its applications, vol. 151. Cambridge University Press, Cambridge (2014)Google Scholar
  29. 29.
    Swanepoel K.J.: Quantitative illumination of convex bodies and vertex degrees of geometric Steiner minimal trees. Mathematika 52, 47–52 (2005)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Verger-Gaugry J.-L.: Covering a ball with smaller equal balls in \({{\mathbb{R}}^{n}}\). Discrete Comput. Geom. 33, 143–155 (2005)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Zong C.: A quantitative program for Hadwiger’s covering conjecture. Sci. China Math. 53(9), 2551–2560 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.Department of MathematicsUniversity of PannoniaVeszprémHungary

Personalised recommendations